Alert archive / Iowa / Tornado Warnings in 1997
Tornado Warning 7, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Jul 1, 1997, 10:29 PM CDT for Allamakee County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 1, 1997, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Allamakee County, IA
The radar
The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 10:35 PM CDT | Thunderstorm Wind 53 | Lansing, IA | |
| Jul 1, 10:40 PM CDT | Hail 0.75 | Lansing, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
776
WFUS1 KLSE 020330 RRA
TORLSE
IAC005-020400-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 PM CDT TUE JUL 1 1997
* TORNADO WARNING FOR
EASTERN ALLAMAKEE COUNTY - NORTHEASTERN IOWA
* UNTIL 1100 PM CDT
* SOME LOCATIONS AFFECTED
LANSING
VILLAGE CREEK
HARPERS FERRY
* AT 1027 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO NEAR LANSING AND VILLAGE CREEK OR 30 MILES NORTHEAST OF
DECORAH. THE STORM WAS MOVING EAST 20 MPH.
* THE STORM WILL BE NEAR LANSING AND VILLAGE CREEK THROUGH 1045 PM..
IF YOU ARE NEAR THIS DANGEROUS STORM...TAKE COVER IMMEDIATELY IN
THE LOWEST FLOOR AND INNER MOST ROOM OF A BUILDING.
KINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jul 1, 3:15 PM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Jul 1, 3:15 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 315 PM CDT TUE JUL 1 1997 MAIN FORECAST PROBLEM FOR TONIGHT IS THE SEVERE WEATHER THREAT THIS EVENING. AT 19Z...A STRONG SHORTWAVE...FOR JULY 1...WAS LOCATED NEAR THE BLACK HILLS OF SD...WITH A DEEPENING SURFACE LOW FROM CENTRAL ND TO CENTRAL NE. A TROUGH/DRY LINE WAS DEVELOPING FROM SOUTHERN SD SOUTH INTO NORTHERN KS. EAST OF THE MO RIVER...THE UPPER MIDWEST WAS IN A VERY WARM...MOIST AND UNSTABLE AIRMASS. 18Z SOUNDINGS FROM ACROSS THE UPPER MIDWEST INDICATE A MODERATE TO STRONG MID LEVEL CAP SOUTH AND WEST OF A KDVN-KMSP-KABR LINE. HIGH RISK SEVERE THREAT COVERS THE FORECAST AREA THRU MUCH OF TONIGHT. 12Z MODELS SIMILAR WITH THE SYNOPTIC SCALE FEATURES THRU 24HRS...WITH THE SHORTWAVE MOVING INTO NORTHCENTRAL MN AND THE SURFACE LOW DEEPENING INTO NORTHERN MN. THIS LEAVES THE FORECAST AREA IN THE WARM SECTOR THRU THE EVENING HOURS. ATMOSPHERE ACROSS THE FORECAST AREA CHARGED FOR SUPERCELL STORM DEVELOPMENT THRU THIS EVENING WITH HIGH CAPE VALUES AND INCREASING HELICITY AS A STRONG UPPER JET MOVES IN. AT 19Z...THE MAIN AREA TO WATCH FOR INITIATION OF CONVECTION STRETCHED ALONG THE MN/SD TO IA/NE BORDERS. MID DAY MESO ANALYSES /SURFACE RUC/ INDICATED STRONG WIND AND MOISTURE CONVERGENCE INTO THIS AREA...WITH STRENGTHENING UPPER LEVEL DIVERGENCE. FLY IN OINTMENT IS STRONG THE CAP IN THAT AREA INDICATED BY THE 18Z KOAX SOUNDING. FEEL STORMS WILL EVENTUALLY FIRE ALONG MN/SD BORDER...THEN DEVELOP SOUTH ALONG THE ADVANCING TROF/DRY LINE...THEN ROLL RAPIDLY EAST ACROSS SOUTHERN MN/NORTHERN IA...TO AFFECT THE FORECAST AREA DURING THE MID EVENING INTO POST-MIDNIGHT HOURS. AFTER CONVECTION ROLLS THRU...COOLER...DRIER AIR WILL SLOWLY FILTER INTO THE AREA ON BRISK SOUTHWEST TO NORTHWEST WINDS. NGM-FWC/AVN-FAN TEMPERATURE GUIDANCE FOR TONIGHT IN THE BALLPARK...POPS RAISED. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 64 min |
| Jul 1, 9:24 PM CDT | Tornado Warning | ARX | Allamakee, Winneshiek | 31 min |
| Jul 1, 9:53 PM CDT | Tornado Warning | ARX | Allamakee | 37 min |
| Jul 1, 11:03 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 57 min |
| Jul 1, 11:25 PM CDT | Tornado Warning | ARX | Clayton | 45 min |
Nearby
Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.